Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 29, 2024, 12:25 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 29, 2024, 11:00 PM MST. It was in force for 42 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 29, 2024, 12:25 PM MST (19:25 UTC)
- In effect from
- Feb 29, 2024, 11:00 PM MST
- Expired
- Mar 2, 2024, 5:00 PM MST
- In force
- 42 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 10:16 AM MST | NON-TSTM WND GST 60 | 6 Nw Mills, WY | ASOS station KCPR Casper Airport. |
| Mar 2, 4:23 PM MST | NON-TSTM WND GST 62 | 8 Se Reliance, WY | ASOS station KRKS Rock Springs Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837 WWUS75 KRIW 291925 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1225 PM MST Thu Feb 29 2024 WYZ019-020-010300- /O.UPG.KRIW.HW.A.0004.240301T0900Z-240302T0000Z/ /O.NEW.KRIW.HW.W.0004.240301T0600Z-240302T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1225 PM MST Thu Feb 29 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 11 PM this evening to 5 PM MST Friday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should be careful in forested areas and around trees. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WYZ018-010300- /O.CON.KRIW.HW.A.0004.240301T0300Z-240301T1500Z/ Lander Foothills- Including the city of Lander 1225 PM MST Thu Feb 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING THROUGH FRIDAY MORNING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...Lander Foothills. * WHEN...From 8 PM MST this evening through Friday morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. There is potential for strong mountain waves that would bring very strong wind to the Lander Foothills and the town of Lander. If this occurs damage to trees and power lines is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
5 follow-up statements
094 WWUS75 KRIW 010240 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 740 PM MST Thu Feb 29 2024 WYZ019-020-011800- /O.CON.KRIW.HW.W.0004.240301T0600Z-240302T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 740 PM MST Thu Feb 29 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 11 PM this evening to 5 PM MST Friday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should be careful in forested areas and around trees. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WYZ018-011500- /O.CON.KRIW.HW.A.0004.240301T0300Z-240301T1500Z/ Lander Foothills- Including the city of Lander 740 PM MST Thu Feb 29 2024 ...HIGH WIND WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...Lander Foothills. * WHEN...From 8 PM MST this evening through Friday morning. * IMPACTS...Travel could be difficult, especially for high profile vehicles. There is potential for strong mountain waves that would bring very strong wind to the Lander Foothills and the town of Lander. If this occurs, damage to trees and power lines is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/riw
600 WWUS75 KRIW 010920 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 220 AM MST Fri Mar 1 2024 WYZ018-011030- /O.CAN.KRIW.HW.A.0004.000000T0000Z-240301T1500Z/ Lander Foothills- Including the city of Lander 220 AM MST Fri Mar 1 2024 ...HIGH WIND WATCH IS CANCELLED... High wind is not longer expected. Wind gusts to 50 mph will remain possible through the night, especially in the higher elevations to the west of Lander. $$ WYZ019-020-020000- /O.EXT.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 220 AM MST Fri Mar 1 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 5 PM MST Saturday. Many areas will see a decrease in the wind Friday night before increasing again on Saturday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should be careful in forested areas and around trees. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/riw
395 WWUS75 KRIW 011923 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1223 PM MST Fri Mar 1 2024 WYZ019-020-021400- /O.CON.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1223 PM MST Fri Mar 1 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST SATURDAY... * WHAT...Southwest winds 40 to 50 mph with gusts up to 60 to 70 mph. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 5 PM MST Saturday. Many areas will see a decrease in the wind Friday night before increasing again on Saturday with the peak being late Saturday morning and into the mid afternoon hours. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should be careful in forested areas and around trees. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/riw
358 WWUS75 KRIW 020942 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 242 AM MST Sat Mar 2 2024 WYZ019-020-030000- /O.CON.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 242 AM MST Sat Mar 2 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Southwest winds 40 to 50 mph with gusts up to 60 to 70 mph. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 5 PM MST this afternoon. The strongest wind is expected from late morning to mid afternoon. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should be careful in forested areas and around trees. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/riw
761 WWUS75 KRIW 022356 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 456 PM MST Sat Mar 2 2024 WYZ019-020-030100- /O.EXP.KRIW.HW.W.0004.000000T0000Z-240303T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 456 PM MST Sat Mar 2 2024 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Wind gusts of 50 to 55 mph will remain possible for the next hour or two before a strong cold front moves through the area. An isolated gust up to 60 mph could occur with snow showers along and behind the front. Thus, the main threat for high winds has subsided and the warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 29, 10:22 AM MST, 2 hours 3 minutes earlier. Its key messages:
- Significant winter storm approaching western Wyoming tonight, with heavy snow and strong winds continuing through Saturday.
- Strong winds expected across central Wyoming Friday and Saturday.
Area forecast discussion, Feb 29, 10:22 AM MST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1022 AM MST Thu Feb 29 2024 .KEY MESSAGES... - Significant winter storm approaching western Wyoming tonight, with heavy snow and strong winds continuing through Saturday. - Strong winds expected across central Wyoming Friday and Saturday. && .DISCUSSION... Issued at 221 AM MST Thu Feb 29 2024 Once more day of strong ridging bringing temps well above average, with widespread 40s and 50s across the region. Should do some considerable melting to the outdoor hockey rink here in Riverton... Southwesterly gradient flow between systems tonight will bring high winds to a section of central Wyoming overnight tonight into Friday. Have done some adjustments to the High Wind Watches for tonight, mainly focused on the most prone areas in central Wyoming. The well-advertised winter storm then arrives for western Wyoming tonight. Pacific moisture tap still forecast to remain strong ahead of the next trough, so snow production will be considerable across all zones of western Wyoming. Add in an associated jet max drawing around the bottom of the Pacific trough, which will mix down into the higher elevations tonight and Friday. This will result in significant blowing snow both at higher elevations and in western valleys. Have upgraded Jackson Hole, Star Valley, and the upper Green River Foothills to a Winter Storm Warning for snow accumulation and blowing snow. With the trough gradually making landfall by Saturday, the deep southwest flow continues ahead of it, continuing to directly impact the western mountains. Overall accumulations in the mountains over 18 inches remains near definite (>90%), with isolated areas peaking near 3 feet. Placement of the jet streak will keep the Central Wyoming wind corridor in a favorable location for strong winds again on Saturday, which may need another High Wind Warning for the daylight hours again. Once the trough finally lifts out of the Rockies early next week, semi-zonal flow tries to set up. While there are some differences in model solutions, there is consistent flow off the Pacific, which would keep light snow going out west well into the middle of next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1012 AM MST Thu Feb 29 2024 West of the Divide... KBPI/KJAC/KPNA/KRKS Terminals VFR conditions to start the period with some nearing light snow west of JAC, carrying VCSH as such. Otherwise, relatively light southerly winds less than 10kts will increasing to 25kt gusts by 22Z at JAC through the overnight due to downsloping. Winds will not increase at RKS until later Friday morning towards the end of the period. Higher confidence in snow on station at PNA, BPI, and JAC by 12-13Z Friday morning with the stronger first wave. MVFR ceilings and visibility at that point in alignment with LAMP and BUFKIT sounding data. This will last through the end of the period and into the next TAF cycle throughout much of Friday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions expected for all TAF sites throughout the period with some scattered mid and upper level clouds. Gusty winds at COD and CPR with funneling out of the southwest up to 25-35kt respectively. RIW and WRL will remain relatively light around 10-12kts. LND will be the same as well, however, models are hinting at a downsloping nocturnal wind event after 05Z gusting up to 45kts down snow showers over the Winds near to the south and southwest until around 12Z before sunrise Friday morning. Medium confidence with short term FVS data supporting occurrence as well as some others but not as high in velocity. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 PM this afternoon to 11 PM MST Saturday for WYZ001-002-012>015-023>025. Winter Storm Watch from this evening through Saturday evening for WYZ016. High Wind Watch from 8 PM MST this evening through Friday morning for WYZ018. High Wind Watch from late tonight through Friday afternoon for WYZ019-020. Winter Storm Watch from Friday afternoon through Saturday evening for WYZ027. && DISCUSSION...Straub AVIATION...Lowe
Hazardous weather outlook, Feb 29, 2:29 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 229 AM MST Thu Feb 29 2024 WYZ001>020-022>030-011330- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 229 AM MST Thu Feb 29 2024 ...Winter Storm Warnings in effect for a large portion of western Wyoming tonight through Saturday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Strong winds continue across central Wyoming this afternoon. Moderate to heavy snow begins in northwestern Wyoming overnight tonight. Winds will also increase in these areas overnight, causing widespread blowing snow. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow expands across western Wyoming through the day Friday. Wind remains strong across central Wyoming, with some gusts near 60 mph. Friday night through Saturday afternoon...Moderate to heavy snow persists across western Wyoming, with light snow spreading south, and east of the Continental Divide. Wind remains elevated, with High Wind possible again Saturday afternoon. Widespread blowing snow will occur across western Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 2:07 AM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 24 hr |
| Feb 29, 2:41 PM MST | Winter Weather Advisory | RIW | Big Horn, Fremont, Johnson, Lincoln, Natrona, Sublette and 2 more | 54 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.